Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 78, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2016, 1:49 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2016, 1:49 PM PDT (20:49 UTC)
- Expired
- Aug 4, 2016, 4:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 134 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 2:00 PM PDT | FLASH FLOOD | 2 Sw Wonder Valley, CA | TRAINED SPOTTER REPORTED FAST MOVING WATER FLOWING ACROSS LOW WATER CROSSINGS ON HIGHWAY 62 FROM STEEG RD TO WONDER VALLEY. TIME ESTIMATED FROM RADAR. |
| Aug 4, 4:30 PM PDT | FLASH FLOOD | 3 Se Wonder Valley, CA | SPOTTER REPORTS ABOUT 12 INCHES OF WATER FLOWING OVER HIGHWAY 62. ROAD CREWS ARRIVING TO SCRAPE HIGHWAY BUT WATER STILL FLOWING OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079
WGUS55 KVEF 042049
FFWVEF
CAC071-042345-
/O.NEW.KVEF.FF.W.0078.160804T2049Z-160804T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 PM PDT THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 445 PM PDT
* AT 148 PM PDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TWENTYNINE PALMS...YUCCA VALLEY...TWENTYNINE PALMS BASE...
MORONGO VALLEY...TWENTYNINE PALMS AIRPORT...LANDERS...
AND JOSHUA TREE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3410 11660 3414 11647 3426 11644 3432 11648
3436 11641 3453 11642 3453 11646 3464 11650
3412 11550 3407 11555 3409 11560 3403 11560
3403 11600 3412 11605 3412 11626 3408 11627
3408 11644 3403 11648 3403 11661 3404 11661
$$
WOLCOTT2 follow-up statements
372
WGUS75 KVEF 042236
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
336 PM PDT THU AUG 4 2016
CAC071-042345-
/O.CON.KVEF.FF.W.0078.000000T0000Z-160804T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
336 PM PDT THU AUG 4 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...
AT 334 PM PDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
THUNDERSTORMS PRODUCING HEAVY RAIN WERE MOVING EAST OUT OF THE
TWENTYNINE PALMS AREA. HOWEVER, RUNOFF FROM EARLIER RAIN IS LIKELY
CAUSING FLASH FLOODING IN THE AREA...ESPECIALLY ALONG STATE ROUTE
62 EAST OF TWENTYNINE PALMS.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TWENTYNINE PALMS...TWENTYNINE PALMS BASE...
TWENTYNINE PALMS AIRPORT...
JOSHUA TREE AND JOSHUA TREE LAKE CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3412 11550 3407 11555 3409 11560 3403 11560
3403 11600 3412 11605 3412 11626 3408 11627
3408 11634 3429 11633 3447 11617
$$
WOLCOTT182
WGUS75 KVEF 042344
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 PM PDT THU AUG 4 2016
CAC071-042353-
/O.EXP.KVEF.FF.W.0078.000000T0000Z-160804T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
444 PM PDT THU AUG 4 2016
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 445 PM PDT...
THE HEAVY RAIN HAS DIMINISHED AND THE THREAT OF ADDITIONAL
SIGNIFICANT FLASH FLOODING HAS DIMINISHED. A FLOOD ADVISORY REMAINS
IN EFFECT FOR THE AREA. PLEASE CONTINUE TO HEED ANY REMAINING ROAD
CLOSURES.
LAT...LON 3412 11550 3407 11555 3409 11560 3403 11560
3403 11600 3412 11605 3412 11626 3408 11627
3408 11634 3429 11633 3447 11617
$$
WOLCOTTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 11:19 AM PDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 4, 11:19 AM PDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1119 AM PDT THU AUG 4 2016 .SYNOPSIS...Deeper monsoon moisture will bring an increasing threat of flash flooding to parts of the area today. Conditions will begin to dry out on Friday, and the area will likely be storm free by Sunday. Temperatures will be slightly below average today, warming to near average readings this weekend and early next week. && .UPDATE...Last nights convection dropped temperatures well below forecast so made some major changes to highs today especially in area with ongoing light rain and clouds. More temperature changes may be likely. Thunderstorms could be more isolated as well today due to the lack of sunshine so placed more emphasize on the showers. Mesoscale convective vorticity left from last nights convection circulating over west central Mohave County or south of Temple Bar this morning. Radar detecting light rain in region of convergence north of boundary in southern Nevada running from Las Vegas northeast along the I-15 to Mesquite. Moisture has worked further westward with isolated thunderstorms at times over far northwest San Bernardino County near Trona. Forecast challenge today will be if or how long it takes the air mass to recover. Very high moisture values remain in place with morning sounding from Las Vegas registering a staggering 1.60 inch precipitable water. As for the lift and dynamics. Dynamics will continue to be provided by the MCV and elongated upper trough initialized over Clark/Mohave County slowly lifting north in Lincoln/SW Utah tonight. Forecast CAPE values on the order of 500- 1000 J/Kg today versus 1000-2000+ J/Kg yesterday. Differential heating boundaries will be an area to watch for convective initiation. Right now, sun/cloud boundaries lie across srn Nye/Lincoln Counties and srn San Bernardino and srn Mohave Counties. && .AVIATION...For McCarran...Light rain showers will continue through late afternoon before cloud/rain shield lifts northward out of Las Vegas. High confidence that thunderstorms will not occur near the terminal this afternoon so removed the mention with the latest forecast. Winds will favor a light east or southeast direction into this evening. More uncertainty tonight as a few models suggest showers or thunderstorms developing west of Las Vegas late this evening. Not enough confidence to include in terminal forecast at this time. For the rest of southern Nevada...northwest Arizona...and southeast California...Best instability likely over Lincoln/Nye/southern Mohave Counties today in area of strongest differential heating. Clouds ongoing rain over most of Clark and Mohave Counties will likely limit the convective potential. Outside of the influence of storms, some preference for southerly or southwesterly flow should be expected with speeds staying near or below 12 kts most of the time. Primarily light/terrain-driven winds are expected overnight. && .PREV DISCUSSION...304 AM PDT THU AUG 4 2016 .DISCUSSION...through Wednesday. First, the near term...ongoing convection in eastern San Bernardino, far southern Clark, and central/southern Mohave Counties is beginning a subtle downward trend but has left much of the area with rainfall totals 0.50-1.50 inches, often all occurring in an hour or less. Gauges have suggested rates exceeding 3 inches per hour with the strongest cores. Some sporadic reports of flash flooding in this region, but guessing more reports will come in later this morning, especially near the Oatman and Chloride areas and in the Mojave Preserve where the heaviest rains have fallen. Convection has been aided by an 850-mb jet, providing extra low-level convergence and sustained lift along the congealed outflow boundary propagating southward. With very high PWs (1.5-1.9 inches) and a marginally unstable atmosphere, storms have been highly efficient rain producers. As the 850-mb jet weakens this morning and as convective inhibition gradually increases from nocturnal cooling, the storms should continue to slowly weaken as they move through southeast San Bernardino County and far southern Mohave County. Atmosphere remains very moist, however, and appears to quickly recover from antecedent storms. As such, occasional pop-up storms have occurred overnight in Lincoln County, near Death Valley, and just recently in eastern portions of the Las Vegas Valley. As such, kept PoPs elevated in much of the eastern portions of the CWA this morning to account for this activity. After a brief minimum in convection this morning, more storms are expected to develop by early afternoon in many of the same locations where storms occurred yesterday. However, the focus shifts a bit north and west, with most high-resolution guidance depicting scattered to numerous storms in the southern Great Basin southward into far southern Nevada and northeast San Bernardino County. Storms today will be aided by large-scale lift in advance of a longwave trough approaching the Pacific Coast, a predecessor vorticity maximum moving through the southern Great Basin this afternoon, and a residual zonally-oriented vorticity maximum near the UT/AZ border. I am especially concerned about the intersection of the vorticity maxima where enhanced ascent will exist, which appears to be in eastern Nye, southern Lincoln, and western Clark Counties near peak heating this afternoon. With convection-allowing models consistently simulating storms in these areas (and northeastward through Lincoln County and northern Clark/Mohave Counties), thinking this might be the hot spot for storms/flash flooding today/tonight. Storms look to last well into the evening hours as moisture advects northward downstream of the longwave trough. Current flash flood watch/timing look(s) good and did not change. The longwave trough continues to approach the area Friday, with dry air only slowly advancing from west to east through the CWA. As such, another day of storm chances looks to exist at least for Lincoln and Mohave Counties. Model timing of the reinforcing shortwave trough on Saturday has improved considerably today, with precip chances confined to northeast Mohave County Saturday. The area will likely be precip free by Sunday as dry west/southwest flow becomes established. Owing to the proximity of the trough, breezy south/southwest winds are likely Friday-Sunday across the area, especially in the southern Great Basin and Mohave County. Temps remain a challenge, with guidance performing rather poorly in the past 24 hours. Overall thinking is that temps will be lowest today -- about 2-7 degrees below normal -- with much uncertainty owing to cloud cover and precipitation. Warmup begins this weekend as the region dries out, with temps approaching normal values late this weekend through much of next week. && .FIRE WEATHER...Monsoonal moisture will continue to stream into the area through Thursday...with chances of storms in southern Nevada, eastern San Bernardino County, and Mohave County. Very heavy rainfall, frequent lightning, and gusty winds are possible with these storms. Conditions will begin to dry out from west to east on Friday, with a return to seasonably hot and rain-free conditions by Sunday. Conditions may approach critical fire thresholds this weekend, especially in the southern Great Basin, where stronger winds are forecast. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report significant weather according to standard operating procedures. Spotter activation may be necessary in Lincoln, Clark, Mohave and San Bernardino Counties today. && Update...Pierce Shafer For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 4, 11:42 AM PDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1142 AM PDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN CAL NEV ARI 35.30N 114.88W
08/04/2016 M1.64 INCH CLARK NV TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1.64 INCHES OF RAIN
OVERNIGHT.
0400 AM LIGHTNING 3 S ANTHEM 35.93N 115.09W
08/04/2016 CLARK NV NEWSPAPER
LIGHTNING REPORTEDLY STRUCK A HOME LOCATED
IN THE 2700 BLOCK OF MOLIERE CT CAUSING AN
ESTIMATED $75,000 IN DAMAGE. .
0100 PM FLASH FLOOD 4 NE MT. CHARLESTON 36.31N 115.60W
08/03/2016 CLARK NV PARK/FOREST SRVC
THE PARK SERVICE REPORTED FLOOD WATERS
UNDERMINED THE ROAD WAY AND DAMAGED A
GUARDRAIL ON SR 158 NEAR MILE MARKER 4.
&&
NWS LAS VEGAS NV
IRIS SYSTEMThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:20 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 3, 8:40 PM PDT | Flash Flood Warning | VEF | San Bernardino | 6 hr |
| Aug 4, 12:37 AM PDT | Flash Flood Warning | VEF | San Bernardino | 113 min |
| Aug 4, 2:24 AM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 4, 3:25 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Aug 4, 4:39 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 5 hr |
| Aug 4, 4:42 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.